0
Case Reports: Tuesday, October 25, 2011 |

Severe Airway Damage Due to Aspiration of an Alendronate Pill FREE TO VIEW

Bryan Kraft, MD; Wael Al-Jishi, MD; Daniel Gilstrap, MD; Sahar Koubar, MD; Kamran Mahmood, MD; Scott Shofer, MD; Momen Wahidi, MD
Chest. 2011;140(4_MeetingAbstracts):85A. doi:10.1378/chest.1119762
Text Size: A A A
Published online

Abstract

INTRODUCTION: Alendronate is a commonly prescribed oral bisphosphonate for the treatment of osteoporosis. It has also been used to treat Paget’s disease and hypercalcemia of malignancy. Several adverse effects of alendronate have been well described, including esophagitis and gastric ulcerations. We report a case of severe damage to the tracheobronchial tree following aspiration of an alendronate pill.

CASE PRESENTATION: A 57 year old female with osteoporosis developed acute onset cough and wheezing after experiencing difficulty swallowing an alendronate (Fosamax, Merck) pill. Her symptoms progressed and she developed hoarseness and shortness of breath with minimal exertion. A flexible bronchoscopy was performed and showed thick secretions adherent to the vocal cords, lower trachea, right mainstem bronchus, right middle lobe bronchus, and right lower lobe bronchus; no evidence of the pill was seen. Her condition did not improve and she underwent a rigid bronchoscopy one week later which showed near complete obstruction of the trachea and right lung airways with wax-like plugs and pseudomembranes which were mechanically removed with rigid forceps. Histological examination of the removed tissue showed necrotic and fibrinous inflammatory debris with refractile crystalline material consistent with aspiration. Her shortness of breath improved upon debridement of the waxy material and administration of antibiotics and steroids. Repeat flexible bronchoscopy showed widely patent airways with scattered non-obstructing pseudomembranes in the distal right mainstem and bronchus intermedius.

DISCUSSION: Erosive esophagitis is a well-known complication of bisphosphonate therapy [1]. Gastric erosions and ulcerations have been reported as well. The exact mechanism of esophageal injury is unclear but some studies suggest direct esophageal irritation [2]. Our patient developed severe injury to the airways manifested by sloughing of the mucosa. There is one additional case report of respiratory tract mucosal damage caused by aspiration of an alendronate tablet [3]. We believe the mechanism of the damage is a severe chemical injury with inflammation leading to necrosis of the mucosa. This is probably similar to the mechanism of alendronate-induced esophagitis and gastrointestinal ulceration.

CONCLUSIONS: Alendronate aspiration can lead to severe chemical irritation and mucosal damage of the respiratory tract epithelium. All patients should take precautions when using this medication, and it should be avoided in patients prone to aspiration.

Reference #1 De Groen PC, Lubbe DF, Hirsch LJ, Daifotis A, Stephenson W, Freedholm D, Pryor-Tillotson S, Seleznick MJ, Pinkas H, Wang KK. Esophagitis associated with the use of alendronate. N Engl J Med 1996;335:1016-21.

Reference #2 Peter CP, Handt LK, Smith SM. Esophageal irritation due to alendronate sodium tablets: possible mechanisms. Dig Dis Sci 1998;43:1998-2002.

Reference #3 Jungblut SA, Frickmann H, Achenbach HJ, Wagner TO. Damage to the respiratory tract due to aspirated alendronate. Pneumologie 2007;61:771-3.

DISCLOSURE: The following authors have nothing to disclose: Bryan Kraft, Wael Al-Jishi, Daniel Gilstrap, Sahar Koubar, Kamran Mahmood, Scott Shofer, Momen Wahidi

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543